Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Hepatology
Volume 2013, Article ID 965092, 4 pages
http://dx.doi.org/10.1155/2013/965092
Case Report

Chinese Skullcap in Move Free Arthritis Supplement Causes Drug Induced Liver Injury and Pulmonary Infiltrates

1Division of Gastroenterology and Hepatology, Mayo Clinic, Rochester, MN 55905, USA
2Department of Pathology, Mayo Clinic, Rochester, MN 55905, USA

Received 28 January 2013; Accepted 19 March 2013

Academic Editors: G. H. Koek, H. H. Lin, and H. Nagahara

Copyright © 2013 Renumathy Dhanasekaran et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Herbal medications are being increasingly used by the American population especially for common conditions like arthritis. They have been reported to cause adverse effects, including significant hepatotoxicity, but reporting remains sporadic. We report here a patient who developed drug induced liver injury following the intake of Move Free, which is an over-the-counter arthritis supplement. We propose that Chinese skullcap, which is one of the herbal ingredients of the medication, is responsible for the adverse event. There was a strong temporal association between the intake of supplement and onset of symptoms, and also there have been a few recent case reports implicating the same component. A unique observation in our case is the occurrence of pulmonary infiltrates simultaneously with the hepatotoxicity, and this side effect has not been well documented before. Both the hepatic and pulmonary complications completely resolved over few weeks after the patient stopped taking the medication. Since these supplements are readily available over the counter, we feel that it is important to document possible adverse outcomes to raise awareness in the medical community and also among patients.